Medical Questions? Ask a Doctor Online!
hiI am an ER doctor. I was following your question.It sounds like you may have had two things and they are not related.There is nothing in cipro and flagyl which may have caused your sore throat and plugged ears. Usually they do not give these meds unless you are having bloody diarrhea or recent travel to the third world or abdominal pain- so it is good that you are not on them anymore- otherwise I would tell you to stop them These symptoms you are now having are likely related to an upper respiratory infection. A virus can cause plugged ears, swollen glands, sore throat, etc. The noise you are hearing is from your ears being plugs plus some inflammation of the 8th cranial nerve. This will resolve over time. THe treatment for this is symptomatic- including taking a decongestant like sudafed or phenylephrine. You can also take medication for sore throat like cephacol. As well, staying hydrated is key for you, particularly since you had some diarrhea.Drinking gatorate or pedialyte will replenish fluids and electrolytes. And get some rest!
You need to force your self to eat more- eating a simple bland diet is best- bread, bananas, rice, applesauce and toast (the BRAT diet) is best for diarrhea. I hope that this helps.Please leave positive feedback if it did :-)
Thank you Dr. Ken and Cameron
"There is nothing in cipro and flagyl which may have caused your sore throat and plugged ears. Usually they do not give these meds unless you are having bloody diarrhea or recent travel to the third world or abdominal pain- so it is good that you are not on them anymore- otherwise I would tell you to stop them"
They did not take a stool sample from me, I haven't traveled and I had no abdominal pain.... why would I be given those meds then?
I would like to add that I had a bout of sinus infection and sleep problems that led me down a similar path about 2 years ago. Ended up worn out with anxiety and mild to moderate depression which is unlike me. I ended up with what they called Acute Labyrinthitis which they said could not be easily cured by draining or anything of that nature. The difference is that I had dizziness and fogginess back then and this time all I have is the plugged ear, high pitched noise ans swollen glands. Thoughts? And one more question... how long does it take for antibiotics to be flushed from the system and while they are in your system can they still wreak havoc?
Thank you for your information and I will rate you highly for answering my questions but I have one more to add and I'll follow up with the rest at my GP visit tomorrow. I know that one should not take any antibiotics unless it can be determined that what you have is bacterial related. So when the ER doc came in and said I'd be taking antibiotics I mentioned this to him. Could he have determined the gastroenteritis from the blood work? Or would a stool sample have been needed. I ask this because this was his response "Well, typically when it's viral the white blood cell count is lower but it is higher so I'm giving you a broad spectrum antibiotic that will cover what could be happening." Does this sound right to you?
Geez I wish I had seen you instead. This has gotten me very down. People keep talking about how Cipro shouldn't be taken and that they have ended up with tendon problems... I have been feeling a bit of a dull pain in my pelvis where my leg bone meets the sockets on both sides. I'm so young with a young wife and two boys and I don't want to be permanently affected by this.